Pediatric Cardiology

, Volume 14, Issue 2, pp 116–118

Seizures due to lidocaine toxicity in a child during cardiac catheterization

  • C. Anthony Ryan
  • Murray Robertson
  • J. Yashu Coe
Case Reports

DOI: 10.1007/BF00796991

Cite this article as:
Ryan, C.A., Robertson, M. & Coe, J.Y. Pediatr Cardiol (1993) 14: 116. doi:10.1007/BF00796991

Summary

A 17-month-old boy developed grand mal seizures secondary to lidocaine toxicity during balloon dilatation of a congenital pulmonary valve stenosis. Lidocaine at 38 mg/kg (nine times the recommended maximum dose of 4.5 mg/kg) was administered during a 90-min period in order to optimize local anesthesia. This resulted in toxic serum lidocaine levels (8.7 mg/L; therapeutic range, 1.5–5 mg/L) at the time of seizures. Caution should be exercised with local anesthetics during invasive cardiac catheterizations. Hypercarbia (which lowers the seizure threshold to local anesthetics) should be avoided and the temptation to exceed the maximum recommended dose resisted.

Key Words

Lidocaine Toxicity Cardiac catheterization Seizures Child 

Copyright information

© Springer-Verlag New York Inc. 1993

Authors and Affiliations

  • C. Anthony Ryan
    • 1
  • Murray Robertson
    • 2
  • J. Yashu Coe
    • 2
  1. 1.Pediatric Intensive Care UnitUniversity of AlbertaEdmontonCanada
  2. 2.Division of Pediatric Cardiology, Department of Pediatrics, 2C300, Walter Mckenzie CentreUniversity of Alberta Hospitals, University of AlbertaEdmontonCanada

Personalised recommendations